Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 1997, 9:06 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1997, 9:06 PM CDT (02:06 UTC)
- Expired
- May 17, 1997, 9:55 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2608 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 180206 RRA SVRABR MNC011-155-180255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 906 PM CDT SAT MAY 17 1997 * SEVERE THUNDERSTORM WARNING FOR BIG STONE COUNTY - IN WEST CENTRAL MINNESOTA EXTREME SOUTHERN TRAVERSE COUNTY - IN WEST CENTRAL MINNESOTA * UNTIL 955 PM CDT * SOME LOCATIONS AFFECTED... CLINTON AROUND 910 PM CDT BIG STONE AROUND 910 PM CDT BROWNS VALLEY AROUND 920 PM CDT BEARDSLEY AROUND 930 PM CDT BARRY AROUND 945 PM CDT * AT 904 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN DOPPLER RADAR IN THE VICINITY OF SISSETON MOVING EAST AT 30 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING! TDK/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:55 AM CDT, 11 hours 11 minutes earlier.
Area forecast discussion, May 17, 9:55 AM CDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT SAT MAY 17 1997 94O SHWS ERN CWA IN MDT SVR COND FOR THE AFTN & EVE. SHARP & ADAP PROGS SHWS STG CAP OVR AREA & WIL BREAK WHEN TEMPS REACH THE LWR 80S. PLNTY OF MSTR ADVG N THRU NE ATTM TO HELP FUEL THE XPCTD TSTMS. THING ARE SETTING UP VERY WEL WITH TRIGGER AGENT..COLD FRNT..MOVG IN LATE THIS A2FTN. CRNT FCST IS HANDLING THIS SCENARIO JUST FINE. SEE NO REASON TO UPDAT ATTM.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.